Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 28, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 16, 2016, 2:59 PM MDT for Union County, New Mexico. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2016, 2:59 PM MDT (20:59 UTC)
- Expired
- May 16, 2016, 3:10 PM MDT
- In force
- 11 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Union County, NM
The radar
The Amarillo radar (KAMA), 202 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 1:29 PM MDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 513 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
431
WUUS55 KABQ 162059
SVRABQ
NMC059-162130-
/O.NEW.KABQ.SV.W.0028.160516T2059Z-160516T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
259 PM MDT MON MAY 16 2016
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN UNION COUNTY IN NORTHEASTERN NEW MEXICO...
* UNTIL 330 PM MDT
* AT 258 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WHEELESS...OR
19 MILES NORTHEAST OF CLAYTON...MOVING SOUTHEAST AT 15 MPH.
HAZARD...PING PONG SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MOSES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
HIGH WINDS AND LARGE HAIL CAN SPREAD QUICKLY ACROSS OPEN RANGELAND.
&&
LAT...LON 3659 10305 3669 10312 3680 10316 3684 10300
3668 10300 3658 10301
TIME...MOT...LOC 2058Z 331DEG 12KT 3670 10300
HAIL...1.50IN
WIND...60MPH
$$
331 follow-up statement
045
WWUS55 KABQ 162110
SVSABQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
310 PM MDT MON MAY 16 2016
NMC059-162119-
/O.CAN.KABQ.SV.W.0028.000000T0000Z-160516T2130Z/
UNION-
310 PM MDT MON MAY 16 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN UNION COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
NORTHEASTERN NEW MEXICO.
LAT...LON 3659 10305 3669 10312 3680 10316 3684 10300
3668 10300 3658 10301
TIME...MOT...LOC 2106Z 331DEG 12KT 3667 10298
$$
33What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 11:42 AM MDT, 3 hours 17 minutes earlier.
Area forecast discussion, May 16, 11:42 AM MDT, 3 hours 17 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1142 AM MDT MON MAY 16 2016 .AVIATION... 18Z TAF CYCLE West to southwest winds will increase all areas late this morning/early afternoon. A closed upper low over Great Basin and associated sfc cold front will continue to produce wdly sct -shra/-tsra w/ gusty outflow winds across northern NM through this evening. A strong backdoor cold front will race southward through northeast NM this evening and through the remainder of the eastern NM after midnight. MVFR to IFR cigs will develop behind the front overnight across the east. Strong east canyon winds will develop into the middle and lower Rio Grande Valley after approximately 09Z Tuesday. Strong east winds will continue through the day Tuesday. && .PREV DISCUSSION...330 AM MDT MON MAY 16 2016... .SYNOPSIS... Drier air will move over central and southern areas today with gusty winds across the east. An upper level low pressure system will move over the state from the west Tuesday through Thursday. The storm will draw a strong and moist back door cold front into New Mexico Tuesday producing east canyon wind gusts around 50 mph in Albuquerque during the evening. Many locations will receive wetting precipitation around mid week with up to a foot of snow accumulation in the northern mountains, mainly above 9000 FT. High temperatures on Wednesday will vary around 15 to 25 degrees below normal in many locations. Behind the storm system drier air will move over the area on Friday as temperatures trend warmer. && .DISCUSSION... Despite drier air over much of the forecast area today, a shortwave trough crossing northern New Mexico will have enough moisture to work with for some showers and thunderstorms to develop. Most of these will be near the CO border. The shortwave will cross a back door cold front pushing into the NE corner of NM late in the day, and this could trigger some strong to severe storms mainly in Union County. Much of the forecast area stands a good chance of wetting precipitation from the storm system crossing Tuesday through Thursday. The lowest chances will probably be across NE to E central areas. Downslope winds will probably produce a significant precipitation hole over much of the middle and lower Rio Grande Valley Tuesday and Tuesday evening, but this may fill in with precip if the east canyon winds taper off during the late night hours Tuesday night. The east and southeast winds behind the front will set up a nice convergence zone across western areas resulting in storm total precipitation amounts around an inch in the vicinity of the continental divide. The SW mountains should see some lower amounts. After the drier weather Friday, a Storm system digging into the Great Basin Saturday should draw some low level precip into NM Saturday with showers and storms mainly along and east of the central mountain chain. 44 && .FIRE WEATHER... A significant west to east moisture gradient is in place over NM this morning. Dewpoints are holding in the teens over the west and in the 50s across the east. The upper storm system that provided showers and storms with wetting rainfall Sunday across the north and east will depart into the high plains this afternoon. The dry air over southern and western NM will surge eastward as a potent mid level dry slot advances east within the base of the departing trough. Min rh values will trend much lower today over eastern NM. West/southwest winds will be breezy all areas with locally windy conditions over the plains. Several hours of marginal critical fire wx conditions are likely along the I-40 corridor east of Clines Corners southward into the east central plains. Will not issue red flags for this area as conditions are marginal. Vent rates will be excellent all areas. A more widespread wet pattern will take hold of the region Tuesday through Thursday as a strong back door front with deep moisture interacts with the next upper low taking shape over the Great Basin. Gap winds will be strong Tuesday and especially Tuesday evening as the front moves through the central mountain chain. This front will usher moisture west past the Cont Dvd. Widespread areas of rainfall between 0.25 and 0.75 are likely through Thursday with localized areas in the high terrain picking up 2 inches. Temperatures will average 10 to 20F below normal all areas as this system is very chilly for mid May. Temps will even be cold enough above 10kft in the northern mts to drop several inches of snow. Vent rates will deteriorate to poor/fair most areas during this period. This timely and widespread moisture intrusion will delay any significant fire growing potential in timber areas for a couple weeks. This will also likely give a major boost to green up of warm season finer fuels in the lower elevations. Friday will be a transition day with a strong warming and drying trend for central and western NM. This will be short-lived however as extended guidance is indicating yet another upper low moving into the Great Basin Saturday. Return flow into the eastern plains will trend rh values back up again and provide a focus for more showers and storms along and east of the central mt chain. Model fields show healthy precip amounts once again, thus boosting green up across the east. Dryline storm activity appears possibly again Sunday while a much drier and breezy airmass enters the west. Vent rates through this period trend back to excellent. An overall pattern change is advertised for next week as an upper wave slows and parks over the Great Basin. This could deliver an extended period of dry, windy, and unstable conditions over NM for most of next week. Guyer && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 16, 5:46 AM MDT, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 546 AM MDT MON MAY 16 2016 NMZ501>540-171200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 546 AM MDT MON MAY 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE FAR NORTHEAST PLAINS THIS AFTERNOON AND EVENING...WHERE LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY AND WEDNESDAY...STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM THE SOUTH CENTRAL MOUNTAINS EASTWARD ACROSS THE SOUTHEAST PLAINS. IN ADDITION...ACCUMULATING SNOW IS EXPECTED TUESDAY THROUGH WEDNESDAY NIGHT ACROSS THE HIGH ELEVATIONS OF THE NORTHERN MOUNTAINS. NEARLY A FOOT OF ACCUMULATION WILL BE POSSIBLE IN THE SANGRE DE CRISTOS ABOVE 10000 FT...WITH LIGHTER AMOUNTS AS LOW AS 8500 FEET. HIGHER ELEVATIONS OF THE SOUTHERN SAN JUAN AND JEMEZ MOUNTAINS WILL PROBABLY ALSO ACCUMULATE A FEW TO SEVERAL INCHES OF SNOW. SATURDAY AFTERNOON AND NIGHT...THE POTENTIAL EXISTS FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP ACROSS THE EASTERN PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN UNION COUNTY DUE TO THE POTENTIAL FOR SEVERE THUNDERSTORMS. 44
In the hours before
Local storm report, May 16, 2:10 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
210 PM MDT MON MAY 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM HAIL 11 N MOSES 36.87N 103.02W
05/16/2016 E1.00 INCH UNION NM STORM CHASER
&&
EVENT NUMBER ABQ1601276
SHOEMAKELocal storm report, May 16, 2:31 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
231 PM MDT MON MAY 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 13 NW SENECA 36.76N 103.29W
05/16/2016 E1.00 INCH UNION NM FIRE DEPT/RESCUE
UP TO QUARTER SIZED HAIL ALSO REPORTED COVERING NM406
NORTH OF SENECA.
&&
EVENT NUMBER ABQ1601277
KJLocal storm report, May 16, 2:53 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
253 PM MDT MON MAY 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM HAIL 4 NNE MOSES 36.76N 103.03W
05/16/2016 M1.25 INCH UNION NM STORM CHASER
&&
EVENT NUMBER ABQ1601278
KJThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 6:14 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 12 min |
| May 15, 7:55 PM MDT | Special Weather Statement | ABQ | San Miguel | 50 min |
| May 15, 9:04 PM MDT | Special Weather Statement | ABQ | Harding | 41 min |
| May 15, 9:45 PM MDT | Special Weather Statement | ABQ | Quay | 45 min |
| May 16, 1:40 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 35 min |
| May 16, 2:10 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 50 min |
| May 16, 2:28 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 32 min |
| May 16, 3:23 PM MDT | Special Weather Statement | ABQ | Union | 37 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.